Nebraska, 2003

Tornadoes and Hail in Nebraska, June 9, 2003

June 9, 2003 · NWS LBF · 16 events in 4 counties and zones

8 tornado, 7 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.8 million
Crop damage
$1.3 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 2:11 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 9, 2:11 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT MON JUN 9 2003

...FORECAST CHALLENGE WILL BE DRYLINE MOVING EAST AND IMPACT FROM
FRONTAL SYSTEM TONIGHT...

AREA OF LOW PRESSURE CENTERED SOUTH OF PHP WILL CONTINUE TO MOVE
EAST THIS EVENING WITH ASSOCIATED WARM FRONT EXTENDING SOUTHEAST
FROM SOUTH OF VTN...AND FET AT 19Z. DEWPOINTS IN THE LOWER 60S
NOSING NORTH TO THE BBW AREA WITH DRYLINE INTO FAR WESTERN NEB
EXTENDING SOUTHWEST ACROSS OGA. RADAR MOSAIC SHOWING RETURNS MAINLY
NORTHEAST AND SOUTHWEST OF FORECAST AREA AT THIS TIME.

USING BLEND OF WSETA AND MESOETA IN THE NEAR TERM--
THUNDERSTORMS TO DEVELOP RAPIDLY AFTER 21Z AS DRY LINE EDGES EAST
TO A VTN TO LBF LINE. WV IMAGERY SHOWING SEVERAL WEAK WAVES
MOVING EAST WITH BETTER MOISTURE AND DYNAMICS ACROSS THE CENTRAL
AS LOW 60S DEWPOINTS SPREAD NORTHEAST TO VTN TO ANW LINE. BY 00Z AN
APEX ACROSS THE NORTH CENTRAL WILL BE THE FOCUS FOR THUNDERSTORMS
SOME POSSIBLY SEVERE WITH THE MEAN WIND CARRYING STORMS EAST BY OUT
OF THE NORTH CENTRAL BY 03Z THEN ISOLATED OR SCATTERED STORMS IN THE
SOUTHWEST UNTIL MIDNIGHT. AFTER MIDNIGHT SYSTEM WILL BE TO THE
EAST WITH SUBSIDENCE TAKING OVER FOR PARTLY CLOUDY SKIES OVERNIGHT.

TUESDAY HIGH PRESSURE WILL DOMINATE THE PATTERN UNTIL EVENING.
THEN AS SURFACE RIDGE AXIS BUILDS EAST DURING THE EVENING EAST WINDS
INCREASING UPSLOPE FLOW WITH STEEP LAPSE RATES AND SUFFICIENT
MOISTURE FOR SLIGHT CHANCE FOR THUNDERSTORMS AS UPPER LEVEL
DISTURBANCES MOVE EAST DURING THE EVENING AND H85 SOUTH JET TO 35
KNOTS KICKS IN.

WEDNESDAY MODEL DIFFER IN TIMING WAVES TO THE EAST WITH A SCHC
TRW INCLUDED AS FRONTAL BOUNDARY MOVES SLOWLY EAST WITH BEST FORCING
SEEN FOR OVERNIGHT CONVECTION ACROSS THE SOUTHWEST. THURSDAY HIGH
PRESSURE WILL RIDGE SOUTHWEST WITH MODELS VARYING POSITION AND
TIMING OF DISTURBANCES MOVING EAST WITH POPS RETAINED.

MODELS HAVING DIFFICULT TIME RESOLVING EMBEDDED WAVES IN THE
SOUTHERN STREAM IN THE EXTENDED PERIOD. 06Z GFS MORE SOUTH THAN
00Z AND ECMWF RUNS WITH TREND TO PUSH POTENTIAL CONVECTION SOUTH
ACROSS THE PLAINS. WILL LEAVE FRIDAY AND SATURDAY POPS AS IS AS WEAK
WIND REGIME NOT PROVIDING SUFFICIENT CONFIDENCE TO REMOVE AT THIS
TIME. CLOUDS AND POTENTIAL PRECIP WILL HOLD TEMPERATURES DOWN FRIDAY
BUT WILL BLEND AS NEEDED. SATURDAY THE H5 RIDGE AXIS WILL SHARPEN
WITH H5 TROF AXIS EXTENDING NORTHWEST INTO SOUTHWEST NEBRASKA SUNDAY
FOR CLOUDS BUT NO MENTION OF WX SUNDAY AS THUNDERSTORMS THAT DO FORM
SHOULD BE MOVING SLOW AND TO A SOUTHEAST DIRECTION OUT OF CWA. MONDAY
REX FORMATION FORMS EAST AND H25 JETSTREAM WILL BE WELL NORTH AND
WEST. MONDAY ISOLATED CONVECTION THAT FORMS ON THE HIGH PLAINS WILL
BE SLOW MOVING AND POTENTIAL IMPACT THE EXTREME WEST AND PANHANDLE
BUT WILL LEAVE OUT FOR NOW.

.LBF...NONE.

KECK
Hazardous weather outlook, Jun 9, 2:05 PM CST, 2 hours 10 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT.

MOISTURE HAS RETURNED TO THE OUTLOOK AREA ON SOUTHERLY WINDS
ROTATING AROUND A LOW PRESSURE SYSTEM IN WEST CENTRAL NEBRASKA. THIS
ADDED MOISTURE AND PLENTY OF SUNSHINE HAS ALLOWED THE ATMOSPHERE TO
BECOME VERY UNSTABLE. AS THE LOW PRESSURE IN WESTERN NEBRASKA
CONTINUES TO LIFT TO THE NORTHEAST...IT WILL DRAG A SURFACE TROUGH
AND COLD FRONT ACROSS WESTERN NEBRASKA WHILE...LIFTING A BOUNDARY
ACROSS NORTH CENTRAL NEBRASKA. ADDED LIFT FROM AN UPPER LEVEL
DISTURBANCE WITH INTERACT WITH THESE BOUNDARIES AND THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE...WITH A FEW OF THESE STORMS POSSIBLY
REACHING SEVERE LIMITS. THE GREATEST RISK FOR SEVERE WEATHER WILL BE
EAST OF A MERRIMAN TO NORTH PLATTE LINE THROUGH THIS EVENING. THE
MAIN THREATS WITH ANY STORM THAT REACHES SEVERE LEVELS WILL BE LARGE
HAIL. HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE MAINLY OVER
NORTHEAST PORTIONS OF THE OUTLOOK AREA...EAST OF HIGHWAY 183 AND
NORTH OF HIGHWAY 91.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH
AND WEST OF A LINE FROM VALENTINE TO OGALLALA. THUNDERSTORMS WILL
FIRE IN THE AFTERNOON ACROSS THE FRONT RANGE OF THE ROCKIES WHERE
THE HIGHER INSTABILITY WILL EXIST. AS THESE STORMS MOVE EASTWARD
INTO WESTERN PORTIONS OF THE OUTLOOK AREA DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS...THEY MAY BE STRONG ENOUGH TO PRODUCE LARGE
HAIL.

FOR THE REST OF THE FORECAST...THUNDERSTORMS ARE POSSIBLE IN WESTERN
AND NORTH CENTRAL NEBRASKA EACH DAY WEDNESDAY THROUGH SATURDAY. AT
THIS TIME...A FEW STORMS THAT DEVELOP ON WEDNESDAY MAY REACH SEVERE
LEVELS...MAINLY WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY IN NORTHEAST
PORTIONS OF THE OUTLOOK AREA THIS EVENING. SPOTTERS SHOULD ONCE
AGAIN BE READY FOR ACTIVATION TUESDAY AND WEDNESDAY.

DP

The radar

The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 7 hail, 1 lightning. Local standard time, as filed.

Hail, Keya Paha

When
June 9, 4:15 PM CST
Where
Keya Paha County, 11 mi NNW of Springview
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.967, -99.817

Hail, Keya Paha

When
June 9, 4:30 PM CST
Where
Keya Paha County, 2 mi W of Burton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.900, -99.633

Hail, Custer

When
June 9, 4:55 PM CST
Where
Custer County, 6 mi NW of Merna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -99.850

Tornado, Keya Paha

When
June 9, 4:58 PM CST to 5:00 PM CST
Where
Keya Paha County, 10 mi S of Mills
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
42.817, -99.450

The tornado touched down briefly in an open field.

Hail, Keya Paha

When
June 9, 5:00 PM CST
Where
Keya Paha County, 24 mi E of Springview
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.817, -99.267

Hail, Custer

When
June 9, 5:40 PM CST
Where
Custer County, 12 mi N of Broken Bow
Measured
1.25 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.567, -99.650

Hail, Custer

When
June 9, 5:50 PM CST
Where
Custer County, 12 mi N of Broken Bow
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.567, -99.650

Tornado, Custer

When
June 9, 5:59 PM CST to 6:10 PM CST
Where
Custer County, 5 mi W of Sargent
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.633, -99.467

The tornado touched down briefly in an open pasture.

Tornado, Holt

When
June 9, 6:05 PM CST to 6:14 PM CST
Where
Holt County, 6 mi NNW of Stuart
Rating
F0
Path length
2 mi
Path width
30 yd
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.683, -99.183

The tornado snapped off mature trees and broke numerous large branches as it touched down in an open field. As the tornado then moved across a county road, it broke off several power poles. The tornado again damaged and uprooted trees in a small shelter belt as it moved east of the county road.

Tornado, Holt

When
June 9, 6:12 PM CST
Where
Holt County, 6 mi ENE of Atkinson
Rating
F0
Path length
0.5 mi
Path width
20 yd
Property damage
$25,000
Reported by
STORM CHASER
Coordinates
42.567, -98.850

The tornado broke power poles and mature trees, damaged a house roof on a farmstead, and moved a detached garage off of its foundation.

Tornado, Custer

When
June 9, 6:20 PM CST
Where
Custer County, 4 mi SW of Sargent
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
41.600, -99.417

The tornado made a brief touchdown in an open pasture.

Tornado, Holt

When
June 9, 6:30 PM CST to 7:30 PM CST
Where
Holt County, 4 mi N of Emmet
Rating
F3
Path length
23 mi
Path width
880 yd
Property damage
$5.7 million
Crop damage
$1.3 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.533, -98.800

As the tornado initially touched down, it encountered a farmstead and destroyed three barns, a detached garage, and 3 large metal grain binds, and also ripped off a portion of the house roof, broke windows, and uprooted and snapped off 90% of the trees around the farmstead. As the tornado moved southeast, it hit two more farmsteads where it completely overturned a modular home, destroyed barns, snapped off nearly all trees. Further along the path to the southeast, the tornado threw farm machinery one quarter mile into a grove of trees. Then it hit another farm where it ripped off an attached garage on a house, broke most windows in the house, moved an old home off its foundation 2 feet, and killed one cow and extensively injured 14 other cows. A barn was also destroyed at a dairy farm across the road to the southeast. The tornado then moved southeast mainly across farmland destroying fields of corn and soybeans, overturning 200 hundred center pivot irrigation systems, snapping off 1,000 power poles, and breaking off numerous large trees. As the tornado passed 3 miles north of O'Neill, it destroyed storage sheds at numerous homesteads. Baseball size hail associated with the storm punctured holes in vinyl siding and broke windows and skylights in homes. Finally just before dissipating 2 miles north of Page, the tornado lifted the front porch on a home which then took off the roof and one exterior wall of the home.

Tornado, Holt

When
June 9, 6:35 PM CST
Where
Holt County, 6 mi NE of Emmet
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.550, -98.717

This tornado snapped off numerous trees and power poles as it moved east-southeast.

Tornado, Custer

When
June 9, 6:40 PM CST to 6:58 PM CST
Where
Custer County, 2 mi NW of Comstock
Rating
F1
Path length
4 mi
Path width
580 yd
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.567, -99.283

The tornado touched down in an open field and then moved east through a corn field overturning a pivot irrigation system and snapping off hundreds of large tree limbs in the adjacent shelter belt. The tornado also destroyed a barn and grain bins at a nearby farm. The tornado then crossed the county road just 2 miles north of Comstock and destroyed another barn, overturned another pivot irrigation system, and broke off several power poles. As the tornado continued to move east, it broke off and uprooted numerous trees. Baseball size hail associated with the storm broke many windows in homes near the path of the tornado and also in the town of Comstock.

Hail, Custer

When
June 9, 7:30 PM CST to 7:35 PM CST
Where
Custer County, 4 mi NE of Ansley
Measured
1 in hail
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.317, -99.333

Lightning, Lincoln

When
June 9, 8:15 PM CST
Where
Lincoln County, North Platte
Property damage
$14,000
Reported by
GENERAL PUBLIC
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Lightning struck a tree on the west side of North Platte. The tree fell on the roof of a house and a parked car damaging both.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362972, 5362973, 5362974, 5362977, 5362976, 5362975, 5363034, 5363035, 5362978, 5362979, 5363036, 5362980, 5363033, 5363037, 5363038, 5363169.